- local anesthetic agents
- tricyclic antidepressants
- carbamazepine (in very high doses)
- antiarrhythmics e.g. flecainide, quinine
- phenothiazines (not usually clinically significant)
NB. phenytoin and sodium valproate do not usually present with features of sodium channel blockade in overdose.
- CVS: arrhythmias, prolonged PR, QRS widening and secondary QT effects, hypotension, pulmonary oedema
- CNS: mild ataxia -> coma -> seizures, peri-oral numbness/tingling, tinnitus
- drug levels rarely helpful
- ECG: positive QRS in II, dominant R wave in aVR, QRS duration > 100ms
- high anion gap metabolic acidosis
SPECIFIC MANAGEMENT AND TRIGGERS FOR INTERVENTION
- NaHCO3 is the mainstay for QRS >140, cardiotoxicity, seizures
- benzodiazepines for seizures
- activate charcoal: severe OD, one dose after airway secured; MDAC for carbamezepine
- intra-lipid: LA toxicity with ECG changes
- CVVHDF: carbamazepine (alternative to charcoal hemoperfusion)
- ECMO: cardiac arrest
References and Links
- Tox Conundrum – Another TCA Overdose!
- Tox Conundrum – Tricyclic antidepressant toxicity
- ECG Library – Overdose: TCA
His one great achievement is being the father of two amazing children.
On Twitter, he is @precordialthump.